Washington, 2017

Debris Flow in Washington, May 19, 2017

May 19, 2017 · NWS OTX · 1 event in 1 county or zone

Periodic heavy rain and spring-time snow melt during April and early May produced saturated soil conditions over northeast Washington. Even during dry periods scattered debris flows continued to occur in the mountainous regions of northeast Washington through May before soil conditions dried out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Periodic heavy rain and spring-time snow melt during April and early May produced saturated soil conditions over northeast Washington. Even during dry periods scattered debris flows continued to occur in the mountainous regions of northeast Washington through May before soil conditions dried out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 3:25 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, May 19, 3:25 AM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
425 AM PDT Fri May 19 2017

.SYNOPSIS...
High pressure slowly builds over the Inland Northwest today
yet there will be a small chance of mountain showers and a stray
thunderstorm. Late tonight into Saturday, an potent upper level
disturbance will bring a renewed threat of showers and
thunderstorms for much of eastern Washington and the Idaho
panhandle. Then Sunday into early next week, dry and warmer
temperatures are expected under the ridge of high pressure and
this may increase mountain snowmelt and lead to rises on local
rivers and streams. There is the potential for cooler and
unsettled weather by late in the week.

&&

.DISCUSSION...
Today through Saturday: The Inland NW will remain in northwest flow
aloft and on the fringe of the building upper ridge. With the
departing shortwave trough this morning, the upper ridge will
gradually nose into the region. Plenty of mid and low level
moisture remains with Pwats still above 0.5" across the region.
Weak surface based instability will increase mainly across
northeast Washington and north Idaho, with cape values near 200
j/kg and LIs around -1. Low level winds will be light and out of
the southwest, aiding in upslope flow. Convection will develop and
anticipate another round of showers with embedded thunderstorms
by afternoon into early evening with the prime target area the
northeast and Panhandle mountains. Meanwhile, temperatures will be
on the rise, about 2-6 degrees warmer than yesterday with highs
topping out in the mid 60s to near 80, which is normal for mid
May. Convective clouds and showers will dissipate by mid evening,
although high level clouds will increase from the northwest. The
models are in agreement of a potent little shortwave rolling from
Vancouver Island overnight and across the Inland NW on Saturday.
The timing of this feature is slightly quicker and a bit to the
west, which will give the region more cloud cover and a better
chance of showers. In fact showers will increase late tonight near
the Canadian border and spread across eastern Washington Saturday
morning. The upper jet will dip south of the region while Pwats
increase to over 0.75" along with good forcing seen in the
potential vorticity. There is a little mid level instability that
could lead to a stray thunderstorm for Saturday morning in the
northern Panhandle. Although best chance for thunderstorms will be
with the surface based instability that will increase by
afternoon on the periphery of the cloud shield and shower band
across extreme eastern Washington and north Idaho. Northerly winds
will increase across north central Washington into the western
Basin. Temperatures will be tricky given the cloud cover and could
see highs similar if not a degree or two cooler for Saturday.
This wave looks to be quick mover and exits the the region
Saturday evening with drier conditions. /rfox.

Saturday night through Sunday...Model consistency is good that the
eastern third of the forecast area will remain on the cool side
of the upper level jet in continued NW flow. The positioning of
the jet combined with diurnal heating will keep the threat of
showers and isolated thunderstorms continuing into early Saturday
evening and again on Sunday afternoon. The chances of thunder
Saturday evening will generally be over the eastern quarter of
Washington and across the Idaho Panhandle. By Sunday that threat
will largely be relegated to the Idaho Panhandle with the best
chances south of the Silver Valley.

Monday through Wednesday...Model consistency and hence forecast
confidence remains high for this period as we see perhaps the
strongest upper level ridge so far this year. 500 mb heights surge
above 580 dm which should result in sunny and dry conditions.
However the main feature will be a significant warming trend. High
temperatures will steadily warm through this period, beginning
with highs in the mid 70s to mid 80s on Monday and climbing into
the 80s to lower 90s by Wednesday. This will result in
considerable snow melt over all elevations as snow levels rise to
10k feet or higher. This will bring rises to all rivers fed by
snowmelt across the northern portions of Washington and into the
Cascades as the snowpack remains quite high for this time of year.
Values as of this afternoon generally ranged from 130-170 percent
of the seasonal normal. This should bring some of the rivers
including the Okanogan, Stehekin, and the Kettle to minor flood
stage by midweek. Just how long the flooding will last is
questionable. That's because there is quite a bit of uncertainty
as to how persistent the strong ridge will be.

Wednesday evening through  Friday...The EC has been consistent
breaking the ridge down by Wednesday evening while the Canadian
and previous GFS runs kept us quite warm and dry at least through
Thursday. Now even the GFS is putting that notion in question as
it nudges the ridge into western Montana by Thursday and leaves it
there though Friday. The latest GFS not only nudges the ridge
eastward it subjects the region to a very unstable day on Thursday
with lesser amounts of potential instability on Friday. The 00z
places a large area of MUCAPEs around 1500-2000 j/kg over the
eastern third of Washington and north Idaho on Thursday with
lesser amounts near the Cascades. Not sure how realistic this is
as it is derived from surface dewpoints in the lower 60s which
seems a little too moist. Also the dprog/dt on this is very poor.
The EC solution for this period features a much deeper low
centered over SW Canada and consequently has much cooler
temperatures and less instability over the Inland NW. Based on how
the weather has been for most of the year, we will hedge more
toward the cooler and wetter solution. We will continue to blend
the EC to the GFS for temperatures however if we went with a full
EC we'd see highs in the upper 50s and 60s for this portion of the
forecast. fx

&&

.AVIATION...
12Z TAFS: Light winds aloft and a deck of mid level clouds will
slowly move across the region this morning as the ridge amplifies.
VFR conditions should remain at the TAF sites although patchy fog
is possible in the northern valleys. After 20z, more convective
clouds are likely along with spotty showers. Best chance will be
northeast Washington and the ID panhandle and included VCSH in
KCOE and KPUW. After 02z, clouds and showers should dissipate.
High clouds will move in from the northwest overnight. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  49  66  48  74  52 /  10  10  70  10  10   0
Coeur d'Alene  67  48  64  46  73  48 /  20  10  70  20  10  10
Pullman        67  45  63  46  72  48 /  10   0  50  20  10  10
Lewiston       73  49  71  49  77  53 /  10   0  50  30  10  10
Colville       69  49  69  48  76  49 /  20  40  70  20  10   0
Sandpoint      66  45  65  45  72  45 /  20  30  60  40  10  10
Kellogg        67  44  64  43  72  45 /  30  20  60  40  20  10
Moses Lake     75  52  75  51  82  54 /   0  10  20   0   0   0
Wenatchee      73  54  74  51  80  55 /   0   0  10   0   0   0
Omak           73  53  74  50  80  53 /  10  10  30   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 19, 12:20 AM PST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
120 AM PDT Fri May 19 2017

IDZ001-004-WAZ037-200830-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
120 AM PDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance for afternoon thunderstorms Saturday.
Temperatures will warm early next week and increase the mountain
snow melt. This could lead to rises on area rivers and streams.

IDZ002-003-026-027-WAZ031>036-044-200830-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
120 AM PDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ038-041>043-200830-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
120 AM PDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Temperatures will warm early next week and increase the mountain
snow melt. This could lead to rises on area rivers and streams.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Stevens

When
May 19, 5:00 AM PST to 10:00 AM PST
Where
Stevens County, 5.6 mi N of Rice to 5.4 mi N of Rice
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.510, -118.150

Washington State Patrol reported a debris flow partially blocking Highway 25 twelve miles south of Kettle Falls.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699569.